MAUDE Adverse Event Report: COOK INC NEFF PERCUTANEOUS ACCESS SET; KGZ ACCESSORIES, CATHETER

COOK INC NEFF PERCUTANEOUS ACCESS SET; KGZ ACCESSORIES, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 08/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that, during use of the neff percutaneous access set, a wire guide broke and a piece of the guide was left in the patient.The wire guide had become stuck on the tip of the needle that it was being used with.After attempting the procedure three times unsuccessfully, the procedure was suspended.The object reportedly remained in the patient's liver, and an additional radiological access in another attempt to perform bile drainage was necessitated.The circumstances surrounding the handling and usage of the device prior to the entangling of the devices was not reported.The product is reportedly available for return; however, as of the date of this report, no device has yet been received for evaluation.
 
Additional Manufacturer Narrative
Corrected data: at the time of the initial report it was reported the device had not been returned to the manufacturer.However the device had been returned and this was reflected.Investigation ¿ evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device was conducted during the investigation.No issues were found related to the reported complaint.Three wire guides were returned.One wire started unraveling at the distal weld and was returned inserted in the stylet.Another wire also unraveled at the distal weld; however, it was not inserted in the stylet.The final wire was in the stylet and appeared to have no unraveling but was noticeably kinked with the distal weld intact.Measurements were not taken of the unraveled wire guides because it was confirmed that the wire guides unraveled from the weld at the distal end of mandrel.The kinked wire guide was measured and was confirmed to be within specification.The distal weld of the third wire guide was also intact.There was no evidence to suggest the kinked wire guide had a piece that separated.It is possible that a piece of one of the first two unraveled wire guides separated but it could not be confirmed because the distal welds were intact.The third wire that was reported to have had a piece separate in the patient's liver could not be confirmed because the section exposed from the catheter was completely intact including the end weld.The wire guide was noticeable kinked.It is possible that the failure was due to user technique because the physician reported unraveling two wire guides then separating a third wire guide during the same procedure.A review of the main work order ((b)(4)) and subassembly work order ((b)(4)) confirmed that there were no non-conformances in manufacturing.A search of the manufacturer's database for the main lot number and wire guide subassembly work order confirmed that there were no other related complaints (except for those created from the events of the reported procedure).The manufacturing documents in place at the time of manufacture were reviewed and it was found that the wire guide is quality control checked and no notable gaps in production or processing controls were noted.It is possible that the failure was due to user technique because the physician reported unraveling two wire guides then separating a third wire guide during the same procedure.However, based on the information provided, no product returned, and the results of our investigation; a definitive root cause could not be determined.Ifu states that withdrawal and/or manipulation of the distal spring coil portion of the mandril guide through the needle tip may result in breakage.A risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.
 
Event or Problem Description
The international customer reported that, during use of the neff percutaneous access set, a wire guide broke and a piece of the guide was left in the patient.The wire guide had become stuck on the tip of the needle that it was being used with.After attempting the procedure three times unsuccessfully, the procedure was suspended.The object reportedly remained in the patient's liver, and an additional radiological access in another attempt to perform bile drainage was necessitated.The circumstances surrounding the handling and usage of the device prior to the entangling of the devices was not reported.The customer reported that 2 of the 3 wires "faded".Clarification regarding this statement identified these two wires were stretched and bent.The quantity of devices related to the event is being updated to include these two wires based on the device evaluation (wires unraveled).Therefore, please note there are three wires (same lot) related to this event.The stretching / bending of the two additional wires was determined to be not reportable.

Brand Name
NEFF PERCUTANEOUS ACCESS SET
Common Device Name
KGZ ACCESSORIES, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6910621
Report Number1820334-2017-03276
Device Sequence Number19010697
Product Code KGZ
UDI-Device Identifier00827002107977
UDI-Public(01)00827002107977(17)200118(10)7602236
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberNPAS-105-RH-NT-U
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/18/2017
Supplement Date Received by Manufacturer12/14/2017
Initial Report FDA Received Date10/03/2017
Supplement Report FDA Received Date12/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;